Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

197 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Had a back injury and disc space narrowing and loss of T2 signal shown in MRI. What does it mean?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16213 Questions

default
Posted on Sat, 30 Nov 2013 in Brain and Spine
Question: Hello my name is XXXXXXX I had an MRI last week and the result say the following which I am having trouble understanding. My doctor was very confusing and has suggested I see a neurosurgeon. I have had a back injury for 13 years now. With the symptoms getting worse in the last 12 months. Anyway here are the results of the MRI. The T2 - weighted sagittal acquisiton demonstrates disc space narrowing and loss of T2 signal at L4/5. A midline annular fissure is present with a focal protursion. The signal intensity of discs above L4 is preserved., The spinal canal apper capacious, the conus cord not impinged. The bone marrow signal is normal on T1 weighting.Slight facet arthopaathy is present at L3/4. The L4/5 disc is narrowed. L5 /S1 disc appears normal. Can you please explain this to me in plain english, thanks. XXXXXXX
doctor
Answered by Dr. Michelle Gibson James 29 minutes later
Brief Answer: arthritis and disc degeneration Detailed Answer: Hi, thanks for using healthcare magic The vertebra are different aspects, the facet joints (that are mentioned in relation to the L3 and L4 vertebra) are the parts where two vertebra meet or interface with one another. Like all the other joints in the body, the facet joints consist of bone, cartilage, synovial tissue. They play an important part in resisting stress to the vertebra. In your L3 and L4 vertebra there is slight facet arthopathy , this means that there is irregularity at the facet joints (where L3 and L4 are meeting). This usually implies that there are arthritis like changes to the facet joints. Between the vertebra are intervertebral discs. These discs are made up of two main parts; the outer ring is called the annulus fibrosus and the inner part is called the nucleus pulposus. These intervertebral disc act as shock absorbers, it is made up of a gel like substance. AS aging occurs these discs start to degenerate or break down, they lose some of the fluid in the gel and become disorganised and weaker.60% of persons over 40 have some degeneration of the disc. Because the disc is weaker and not as gel like then the disc space decreases , this is why there is narrowing between L4 and L5 because the disc is degenerated. The result also states that there is no problem between L5 and S1 and that the spinal cord itself is not being compressed by the vertebra. Summary- arthritis at the facet joints L3 and L4 degeneration of the disc between L 4 and L5 causing narrowing of the disc space This is mainly treated by pain medication and physiotherapy. I hope this helps, feel free to ask any thing else
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 2 days later
Thank you. Should I be seeing a neurosurgeon ( my doctors suggestion) as I am taking some very strong pain medications. Fentanyl patches 50mgs. Tramal 400 mgs, Lyrica 50 mgs and Advanza for depression. I injured my back at work 13 years ago. I suffer with a lot of pain in both legs and have trouble sitting or standing for long periods. I saw a phsyio for 3 years while the insurance company covered the costs. I have tried excersice, weight loss. Swimming, walking and I also had accupunture. Would it help to have a discectomy as my doctor has suggested or do I continue taking alll these pain killers. I have seen the same doctor. Should I see someone else?
doctor
Answered by Dr. Michelle Gibson James 2 hours later
Brief Answer: a pain management clinic Detailed Answer: HI Back pain can be excruciating for most persons. Because there is no impingement on the spinal cord, a neurosurgeon may not rush to perform any surgical procedure. A pain management clinic which would have access to different types of persons involved in pain care (like a pain doctor and therapists) may be the best option. They may consider a neurologist referral and would know when surgery was needed. Please free to ask any thing else
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,  
Treatment/Therapy
Lab Tests
Medical Topics ,   ,  

Recent questions on  Lyrica

doctor1 MD

Dear Dr., I had varicose veins operation 7 years ago. After that my legs pain. My doctor told it is neurological pain. He prescribed me Lyrica 75 mg 1 OD. But still my legs pain. I am unable to walk too long. Can U please help me. My age is 47, wt: 60 kg, ht: 5.7 ft, No diabetics, No BP. No other illness. Thank you.

doctor1 MD

I am using under my doctor s advice Norspan 20 mg patches & Lyrica 75 mg. I have reduced my Norspan from 20mg plus 10 mg per week and Lyrica 600 mg daily to try to combat a feeling of constant tiredness, but to no effect. I am taking these drugs because of a diagnosis many years ago of CFS & Fibrimyalgia, not exacerbated by Spinal Stenosis an d collapsing Disks. A surgeon opperated on L#-$-% clamping rods to these vertebrae, but the pain has only become worse. I have CAD CABGs in 1981, 1997 & a Stent in 2006. I have some lung problems as well as complex Apneas. I have Atrial Fibrilation with my puilse rate jumping anywhere from 200 to 30 bpm. IO now have a pacemaker inserted to keep my lower level at about 70. I will bne 80 on Dec. 7 My Total Cholesterol is around 5.0 or lower (Au). I have Type II Diabetes. I am wondering is there is any prospect of my doctor prescribing any pain killers more effective than my current treatment. My BP is usually between 100 & 127 over between 50 & 60. I take a low dose (4mg) of perindopril. Regards Bill Pil;grim

doctor1 MD

Dear Dr. am suffering of numbing in my feets since 25 years started in my toe coming up to my full left foot and now my right foot also begun since the last 3 ears . recently i feel like wearing tight shoes even pain in my joints knees and total hip joints i have no diabete so my doctor started since 2010 treating me while he made a test or me that shown inflammatory veins with medicine called Lyrica 150 mg bd plus (CYMBALTA 30mg duloxetine) for 3 years without getting improvement.but worst more pain in all my joints and can not stand without stick .. my knees having no power to carry me .pain in my total hip joints.i couldn t take CYMBALTA 30mg because it was very hard / strong on me which made me vomit and sick and i knew it was antidepressant drug useless but my doctor said its important for my treatment but could not take it . now since last 3 months he started to increase the medicine lyrica 300mg t.d.r plus injection SOLU-MEDROL IV 1000 mg @ 3 days for every 2 weeks.(three times) till to date. yes the pain in my joints has gone temporarily for 5-8 days i just knew that this medicine contain CORTISONE he also asked to take blood test but was very anxious for result because my ESR was 104 . immediately he asked for another test of blood & urine called serum ig electrophoresis i am so worried now and result will come out after one month as he ill see me .. but asked me to continue take the old medicine (Lyrica,THIOTACID 600mg b.d , Imuran 50 mg Azathioprine Tablets b.d, Caltrate 600-D Calcium Supplement.plus pain killers like Tramadol Arcoxia.pls xanax 1mg at night i am feeling very weakness in my legs can not move my feet forcely i feel my feet is hanged in my leg with numbing and very tightness also the pain start coming back but i use spry sedative and pain killer and can not walk without stick . i need to work and my age is 52 Kindly help me.... is there any dangerous situation waiting for me. and would lyrica help on longer time as higher does of lyrica making me feel drunk also ..but this injection is good for a while only relieving pain Kindly help me and would xanax affect the joints on long term use ??? Thanking you with best regards Abdulla yousif

doctor1 MD

Hi, here are a list of medications I am currently on: these are ones my arthritis doc. has perscribed: lyrica 75 mg 3x day,metholtrexate tabs 25 mg,metanx tabs 1 tab twice daily,celebrex caps 200mg 1 cap daily,folbic tabs1 tab daily,tramadol hcl tabs 50 mg one tablet 4 times dailyviibryd tabs 40 mg ,i tablet daily with food,savella tablets 50mg 1 tab twice a day,he just added buprropion sr 150 mg tablets1 tablet a day for 30 days, hydrocodone / acetaminophen5-325IB,Iam also taking dexilant DR caps 60 mg 1 cap daily for stomach,diovan tabs 320 mg 1 daily for blood pressure,L-Thyoxine tab 50 mg 1 tab daily and hydrochlorothizire 1 tab daily. I m not sure all these should go together it worries me taking so much but I am in pain most of tne much worse when standing or walking.

doctor1 MD

What are the current treatments for fibromyalgia? I am taking lyrica and tramadol

doctor1 MD

I developed swelling in both legs on Monday 12/4/17 with a red rash on my R shin. I saw my primary doctor on Monday and he ordered a Doppler for me I had that done on Tuesday 3:00pm and I was told it was negative for a blood clot also, my primary...

doctor1 MD

A friend was involved in an auto accident and had to undergo some operation on her neck. After that surgery, she has been in constant pain and has to take pain killers and muscle relaxers very single day which makes it very uncomfortable and dizzy...